Nebraska, 2008

Damaging Wind in Nebraska, June 11, 2008

June 11, 2008 · NWS LBF · 1 event in 1 county or zone

An isolated thunderstorm produced strong outflow winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated thunderstorm produced strong outflow winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 10, 8:48 PM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 10, 8:48 PM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
948 PM CDT TUE JUN 10 2008

.UPDATE...
FORECAST GRIDS AND TEXT PRODUCTS UPDATED TO REFLECT LOWER POTENTIAL
FOR SHOWERS OR THUNDERSTORMS ACROSS SOUTHWEST NEBRASKA OVERNIGHT
WITH POPS LOWERED. A SLIGHT CHANCE FOR SHOWERS OR THUNDERSTORMS
EXIST OVERNIGHT ACROSS THE NORTH AND NORTH CENTRAL ALTHOUGH THE
CAP IS SHOWN TO STRENGTHEN TO LIMIT CONVECTION POSSIBLY UNTIL LATE
AS FRONT BEGINS TO MOVE EAST. REMAINDER OF FORECAST ON TRACK.

&&

.PREV DISCUSSION... /ISSUED 330 PM CDT TUE JUN 10 2008/

..FORECAST CHALLENGE IS PRECIPITATION CHANCES WEDNESDAY AFTERNOON
AND WEDNESDAY NIGHT....AND THEN ON SUNDAY NIGHT INTO MONDAY NIGHT...

SYNOPSIS...
H5 ANALYSIS THIS MORNING INDICATING AN UNUSUALLY STRONG LOW OVER ERN
WA WITH 5390 HTS OVER SPOKANE AND -31 TEMPS. NO SURPRISE...DECENT
SNOWS WERE OCCURRING OVER WRN MT TDY. FURTHER EAST...A HIGH AMPLITUDE
RIDGE EXTENDS FROM ND INTO NRN ALBERTA AND NRN SASKATCHEWAN...WITH A
DOWN STREAM TROF OVER THE UPPR MISSISSIPPI VALLEY AND RIDGING OVER
THE ATLANTIC COAST. SURFACE ANALYSIS AT 20Z INDICATING STRONG LOW
PRESSURE OVER ERN WYOMING...WITH A SURFACE TROF EXTENDING ACROSS THE
FRONT RANGES OF COLORADO AND SERN WYOMING...AND A WARM FRONT
EXTENDING EWD ALONG THE NE/SD BORDER. A DIFFUSE DRY LINE NOTED AS
WELL EXTENDING FROM JUST EAST OF OGA...DOWN TO JUST WEST OF ELKHART
KS.

DISCUSSION...

NEAR TERM (TONIGHT THROUGH FRIDAY NIGHT)...MAIN FORECASTING
CHALLENGE IN THE NEAR TERM IS PRECIPITATION CHANCES FOR
TONIGHT...WEDNESDAY AND WEDNESDAY NIGHT.

FOR TONIGHT...MAIN FORECASTING DILEMMA LIES WITH TSRA INITIATION THIS
EVENING AND WHETHER OR NOT THE CAP WILL BREAK ACROSS THE PANHANDLE
OVER THE NEXT 2 TO 4 HOURS. AS OF 3 PM CDT...HIGHLY ELEVATED CU
FIELD DEVELOPING ACROSS THE NRN PANHANDLE...AS A LEADING SHORTWAVE
ENTERS SERN WYOMING/NRN NEBR PANHANDLE/SWRN SD. WSRLY FLOW WILL
CARRY THIS MAINLY NORTHWEST OF THE CWA THIS EVENING. ONLY CONCERN
MIGHT BE SOME ELEVATED TSRAS ACROSS THE SRN PANHANDLE...WHICH MAY
MAKE IT INTO THE NWRN ZONES OVERNIGHT. FOR NOW...AM NOT EXPECTING
ANY CONVECTION OVER WRN KS TO MAKE IT INTO THE SRN CWA THIS
EVENING...AS H5 STEERING WINDS ARE DUE WRLY. BETTER CHANCES FOR PCPN
EXIST IN THE OVERNIGHT HOURS AS LEADING SHORTWAVE ENERGY ENCOUNTERS
THE LL JET OVER SRN AND ERN NEBR OVERNIGHT. BEST CHANCES FOR
PRECIPITATION WILL CORRELATE WITH THE NOSE OF THE AFOREMENTIONED
FEATURE...OR EAST OF LBF TO ANTIOCH.

TOMORROW AND TOMORROW NIGHT...UNUSUALLY STRONG H5 LOW WILL LIFT EWD
BEFORE STALLING OVER NERN MT...FORCING A COLD FRONT THROUGH MOST OF
THE CWA BY 18Z TOMORROW. WITH THE EARLY DEPARTURE OF THE
FRONT...BULK OF SEVERE ACTIVITY WILL BE OVER ERN NEBRASKA. ONLY
SEVERE IMPACT TO THE CWA WILL BE OVER THE FAR NERN ZONES...AND WILL
BE EARLY IN NATURE. DID RAMP UP POPS THOUGH IN THE ERN CWA...AS BOTH
THE NAM AND GFS ARE INDICATING SOME POST FRONTAL QPF BEHIND THE
FRONT. AS COLD AS THIS H5 LOW IS...THE ELEVATED LAYERS WILL BE
UNSTABLE TOMORROW AFTERNOON AND EARLY EVENING. GIVEN THE LACK OF LL
MOISTURE...NO SEVERE THREAT IS ANTICIPATED...BUT CONVECTIVE HIGH
BASED SHOWERS A GOOD POSSIBILITY.

THURSDAY THROUGH FRIDAY...THE H5 LOW WILL BEGIN TO SLOWLY TRACK ACROSS NRN
ND ON THURSDAY. COLD TEMPERATURES ALOFT WILL FOSTER MORE
INSTABILITY SHOWERS OVER THE NORTH FOR THURSDAY AFTERNOON. CLEARING
EXPECTED FOR THURSDAY NIGHT INTO FRIDAY...AS SURFACE HIGH PRESSURE
BEGINS TO BUILD INTO THE CENTRAL PLAINS.

LONG TERM (SATURDAY THROUGH TUESDAY)...HIGH PRESSURE WILL BUILD
SOUTH INTO THE SRN PLAINS ON SATURDAY...PUSHING LL MOISTURE WELL
SOUTH INTO OKLAHOMA AND TX. AS THE HIGH PRESSURE BUILDS EAST INTO
THE OZARKS LATE SATURDAY...SRLY FLOW WILL COMMENCE ACROSS THE HIGH
PLAINS. MOISTURE WILL BE QUICK TO RETURN TO WESTERN AND NORTH
CENTRAL NEBRASKA OVERNIGHT SATURDAY AND SUNDAY. MODELS ARE IN
AGREEMENT ON A DISTURBANCE CROSSING SRN CANADA SUNDAY NIGHT...WHICH
WILL USHER IN A DECENT COLD FRONT FOR SUNDAY NIGHT AND MONDAY. A
TROF PRECEDING THE FROPA...WILL FORCE THE BEST MOISTURE INTO CENTRAL
AND ERN NEBRASKA LATE SUNDAY...SO HIGHEST QPFS AND POPS WILL BE IN
THE ERN CWA. HIGH PRESSURE WILL BUILD INTO CENTRAL PLAINS MONDAY
NIGHT...EFFECTIVELY ENDING THE PRECIPITATION THREAT FOR MONDAY NIGHT
AND TUESDAY. LATE TUESDAY...THETA E RIDGING WILL BUILD INTO THE WRN
PANHANDLE AND THE FRONT RANGES OF WYOMING AND COLORADO. WITH A LACK
OF MOISTURE FURTHER EAST...WILL LEAVE PERIOD DRY ATTM.

AVIATION...
VFR CONDITIONS EXPECTED INTO THE LATE EVENING HOURS. CANNOT RULE OUT
A STRAY THUNDERSTORM OR TWO DEVELOPING ACROSS BOTH TAF SITES...KLBF
AND KVTN...AND POINTS EAST OR ALONG THE S DAKOTA BORDER. LOW PROB
WILL PREVENT MENTION IN TAFS. OVERNIGHT COLD FRONT WILL PASS OVER
THE TAF SITES...WITH A SHIFT FROM SE WINDS TO NW WINDS. MOISTURE
THAT HAS POOLED ACROSS THE HIGH PLAINS MAY RESULT IN SEVERAL HOURS
OF STRATUS DEVELOPING. MODELS SHOWING HIGH RH IN THE LOW
LEVELS...HOWEVER MOS GUIDANCE NOT AS ROBUST IN DEVELOPING THE MVFR
CIGS. WILL HAVE TO MONITOR THIS EVENING. SKIES CLEAR OUT TOMORROW
AFTERNOON WITH VFR CONDITIONS EXPECTED.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

KECK/BUTTLER/MASEK
Hazardous weather outlook, Jun 10, 3:08 PM CST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
408 PM CDT TUE JUN 10 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-112115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
408 PM CDT TUE JUN 10 2008 /308 PM MDT TUE JUN 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A SURFACE LOW PRESSURE SYSTEM MOVE ACROSS THE HIGH PLAINS
TONIGHT. STRONG SOUTHERLY WINDS WILL CONTINUE TO PUMP MOISTURE
NORTH AHEAD OF THE SYSTEM OVERNIGHT. ISOLATED THUNDERSTORMS ARE
POSSIBLE TONIGHT NORTHWESTERN AND PORTIONS OF NORTH CENTRAL
NEBRASKA. IF STORMS DO DEVELOP OVERNIGHT...LARGE HAIL WILL BE
POSSIBLE...HOWEVER MOST STORMS WILL REMAIN BELOW SEVERE LIMITS.
LIGHTNING WILL BE THE MAIN CONCERN WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT OVER
NORTH CENTRAL NEBRASKA ON WEDNESDAY AS A COLD FRONT PUSHES EAST
ACROSS THE OUTLOOK AREA. THE MAIN THREAT FOR SEVERE WEATHER WILL
BE EAST OF A LINE FROM NEWPORT TO BROKEN BOW. DAMAGING WINDS AND
LARGE HAIL WILL BE THE MAIN CONCERN WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

The radar

The North Platte radar (KLNX), 101 km away, was scanning. The volume nearest the first event began at 08:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherry

When
June 11, 2:18 AM CST
Where
Cherry County, Valentine
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.870, -100.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102321.